CASE Combative and agitated
Ms. P, age 87, presents to the emergency department (ED) with her caregiver, who says Ms. P has new-onset altered mental status, agitation, and combativeness.
Ms. P resides at a long-term care (LTC) facility, where according to the nurses she normally is pleasant, well-oriented, and cooperative. Ms. P’s medical history includes major depressive disorder, generalized anxiety disorder, hypertension, chronic kidney disease (CKD) stage III, peptic ulcer disease, gastroesophageal reflux disease, coronary artery disease with 2 past myocardial infarctions requiring stents, chronic obstructive pulmonary disease, hyperlipidemia, bradycardia requiring a pacemaker, paroxysmal atrial fibrillation, asthma, aortic stenosis, peripheral vascular disease, esophageal stricture requiring dilation, deep vein thrombosis, and migraines.
Mr. P’s medication list includes acetaminophen, 650 mg every 6 hours; ipratropium/albuterol nebulized solution, 3 mL 4 times a day; aspirin, 81 mg/d; atorvastatin, 40 mg/d; calcitonin, 1 spray nasally at bedtime; clopidogrel, 75 mg/d; ezetimibe, 10 mg/d; fluoxetine, 20 mg/d; furosemide, 20 mg/d; isosorbide dinitrate, 120 mg/d; lisinopril, 15 mg/d; risperidone, 0.5 mg/d; magnesium oxide, 800 mg/d; pantoprazole, 40 mg/d; polyethylene glycol, 17 g/d; sotalol, 160 mg/d; olanzapine, 5 mg IM every 6 hours as needed for agitation; and tramadol, 50 mg every 8 hours as needed for headache.
Seven days before coming to the ED, Ms. P was started on ceftriaxone, 1 g/d, for suspected community-acquired pneumonia. At that time, the nursing staff noticed behavioral changes. Soon after, Ms. P began refusing all her medications. Two days before presenting to the ED, Ms. P was started on nitrofurantoin, 200 mg/d, for a suspected urinary tract infection, but it was discontinued because of an allergy.
Her caregiver reports that while at the LTC facility, Ms. P’s behavioral changes worsened. Ms. P claimed to be Jesus Christ and said she was talking to the devil; she chased other residents around the facility and slapped medications away from the nursing staff. According to caregivers, this behavior was out of character.
Shortly after arriving in the ED, Ms. P is admitted to the psychiatric unit.
The authors’ observations
Delirium is a complex, acute alteration in a patient’s mental status compared with his/her baseline functioning1 (Table 12). The onset of delirium is quick, happening within hours to days, with fluctuations in mental function. Patients might present with hyperactive, hypoactive, or mixed delirium.3 Patients with hyperactive delirium often have delusions and hallucinations; these patients might be agitated and could become violent with family and caregivers.3 Patients with hypoactive delirium are less likely to experience hallucinations and more likely to show symptoms of sedation.3 Patients with hypoactive delirium can be difficult to diagnose because it is challenging to interview them and understand what might be the cause of their sedated state. Patients also can exhibit a mixed delirium in which they fluctuate between periods of hyperactivity and hypoactivity.3
Continue to: Suspected delirium...